Format

Send to:

Choose Destination
See comment in PubMed Commons below
Muscle Nerve. 2007 Feb;35(2):235-42.

Beneficial effects of creatine, CoQ10, and lipoic acid in mitochondrial disorders.

Author information

  • 1Department of Kinesiology, McMaster University, Hamilton, Ontario, Canada.

Abstract

Mitochondrial disorders share common cellular consequences: (1) decreased ATP production; (2) increased reliance on alternative anaerobic energy sources; and (3) increased production of reactive oxygen species. The purpose of the present study was to determine the effect of a combination therapy (creatine monohydrate, coenzyme Q(10), and lipoic acid to target the above-mentioned cellular consequences) on several outcome variables using a randomized, double-blind, placebo-controlled, crossover study design in patients with mitochondrial cytopathies. Three patients had mitochondrial encephalopathy, lactic acidosis, and stroke-like episodes (MELAS), four had mitochondrial DNA deletions (three patients with chronic progressive external ophthalmoplegia and one with Kearns-Sayre syndrome), and nine had a variety of other mitochondrial diseases not falling into the two former groups. The combination therapy resulted in lower resting plasma lactate and urinary 8-isoprostanes, as well as attenuation of the decline in peak ankle dorsiflexion strength in all patient groups, whereas higher fat-free mass was observed only in the MELAS group. Together, these results suggest that combination therapies targeting multiple final common pathways of mitochondrial dysfunction favorably influence surrogate markers of cellular energy dysfunction. Future studies with larger sample sizes in relatively homogeneous groups will be required to determine whether such combination therapies influence function and quality of life.

PMID:
17080429
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for John Wiley & Sons, Inc.
    Loading ...
    Write to the Help Desk